Kansas, 2005

Hail in Kansas, July 3, 2005

July 3, 2005 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 2:30 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 2:30 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT SUN JUL 3 2005

.DISCUSSION...

THIS AFTERNOON AND TONIGHT...

...SIGNIFICANT SEVERE WX EVENT EXPECTED FOR SOUTHWEST KANSAS...

A REGIONAL OUTBREAK OF SEVERE WEATHER IS EXPECTED TO IMPACT MUCH OF
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT.

12Z UPPER AIR ANALYSIS SHOWED A STRONG 200-250MB JET (60 TO 80KTS)
NOSING INTO THE SOUTHERN ROCKIES.  THIS CAN BE SEEN AS WELL ON WATER
VAPOR LOOP.  ANOTHER UPPER JET WAS LOCATED ACROSS THE DAKOTAS.  A
FAVORABLE COUPLED JET STREAK STRUCTURE APPEARS EVIDENT, WHICH WOULD
SUPPORT INCREASED DEEP TROPOSPHERIC UPWARD MOTION ON THE HIGH
PLAINS.

15Z SURFACE MAP SHOWED IMPRESSIVE UPPER 60S TO NEAR 70 DEWPOINTS
ADVECTING NORTHWESTWARD TOWARDS THE OK-KS STATE BORDER.  AN OLD
OUTFLOW BOUNDARY WAS STILL SOMEWHAT APPARENT OVER NORTHWEST
OKLAHOMA.  OUR LOCAL SHORT-FUSE COMPOSITE TOOL SHOWS AN IMPRESSIVE
AREA OF PERSISTENT MOISTURE CONVERGENCE...WHERE THE REMNANT OUTFLOW
BOUNDARY INTERSECTS AN INCREASINGLY CONVERGENT DRYLINE...JUST
AHEAD OF THE APPROACHING UPPER JET STREAK.  WITH UPPER 60S
DEWPOINTS AND TEMPERATURES REACHING THE MID-UPPER 90S BY LATE
AFTERNOON, EXTREME CONVECTIVE INSTABILITY WILL BE PRESENT ACROSS ALL
OF SOUTHWEST KANSAS WITH SURFACE BASED CAPES MAXED OUT IN THE
4000-5000 J/KG RANGE.

FARTHER NORTH, THE ADVANCING COLD FRONT WILL BE PUSHING INTO
NORTHWEST KANSAS LATE THIS AFTERNOON.  THE MORNING WARM ADVECTION
THUNDERSTORM ACTIVITY IN NORTHWEST KANSAS CONTINUED TO MOVE EAST,
ALSO LEAVING OUT AN OUTFLOW BOUNDARY.

THERE WILL BE TWO AREAS OF CONCERN FOR SIGNIFICANT SEVERE WEATHER,
INITIALLY.  THE FIRST BEING IN FAR SOUTHWEST KANSAS FROM HUGOTON TO
SYRACUSE EAST TO ROUGHLY CIMARRON TO MEADE...IN THE AREA OF
MAXIMIZED CONVERGENCE NEAR DRYLINE/OUTFLOW BOUNDARY INTERSECTION.
RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED WITH AT LEAST ONE
SIGNIFICANT SUPERCELL POSSIBLE, CAPABLE OF PRODUCING BASEBALL SIZE
HAIL, EXTREMELY STRONG WINDS TO 80 MPH, AND TORNADOES.

THE SECOND AREA OF CONCERN WILL BE WITH THE COLD FRONT FARTHER
NORTH.  STORMS WILL DEVELOP IN MORE OF A CLUSTERED MODE, WITH
EMBEDDED SUPERCELLS, INITIALLY.  LARGE HAIL TO BASEBALL SIZE AS WELL
AS DESTRUCTIVE WINDS TO 80MPH, AND AN ISOLATED TORNADO ARE POSSIBLE
AS WELL...INITIALLY ALONG AND NORTH OF I-70 LATE THIS
AFTERNOON...THEN SPREADING SOUTH AS A VERY WELL ORGANIZED FORWARD
PROPAGATING MCS, OVERTAKING MUCH OF SOUTHWEST KANSAS.  THERE IS THE
LIKELIHOOD OF A WIDESPREAD DAMAGING WIND EVENT WITH THIS FORWARD
PROPAGATING MCS THIS EVENING, MAINLY FROM 7PM TO MIDNIGHT.  THE 12KM
NAM HAS BEEN AMAZINGLY CONSISTENT IN SHOWING THIS SCENARIO OVER THE
PAST SEVERAL RUNS.  THE 00Z/3 EXPERIMENTAL 4KM WRF ON THE WEB ALSO
SHOWS A COHERENT FORWARD PROPAGATING MCS.

WILL UPDATE THE HWO FOR A LITTLE MORE DETAILED WORDING, MENTIONING
VERY LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WIND THREAT TO 80 MPH,
AS WELL AS ISOLATED TORNADOES.

UMSCHEID
Hazardous weather outlook, Jul 3, 4:24 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
524 AM CDT SUN JUL 3 2005

KSZ030-031-043>046-061>066-074>081-084>090-041100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
524 AM CDT (424 AM MDT) SUN JUL 3 2005

.DAY ONE...TODAY AND TONIGHT

LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHWESTERN
KANSAS. THUNDERSTORMS INITIALLY WILL DEVELOP ALONG A COLD FRONT IN
THE HAYS AND LACROSSE AREAS NEAR 400 PM. SUBSEQUENT DEVELOPMENT ALONG
THE FRONT WILL SPREAD BACK TO DODGE CITY, GARDEN CITY AND CIMARRON BY
600 PM AND TO ELKHART AND LIBERAL BY 700 PM. THE THUNDERSTORMS WILL
EVOLVE INTO A CLUSTER THAT WILL ADVANCE SOUTHWARD ACROSS MUCH OF
SOUTHERN KANSAS INTO OKLAHOMA BY MIDNIGHT. DAMAGING WINDS WILL
BECOME THE PRIMARY SEVERE WEATHER THREAT BY LATE EVENING.

A COLD FRONT THAT EXTENDED FROM SOUTHEASTERN SOUTH DAKOTA ACROSS
NEBRASKA TO NORTHERN COLORADO EARLY THIS MORNING WILL MOVE INTO
NORTHERN KANSAS AND BECOME NEARLY STATIONARY BY LATE MORNING.
ABUNDANT LOW LEVEL MOISTURE WILL POOL ALONG THE COLD FRONT AND
RESULT IN A VERY UNSTABLE ENVIRONMENT. VERY WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SERVE TO SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL LATE AFTERNOON. THUNDERSTORMS WILL FORM ALONG THE
FRONT INITIALLY IN NORTH CENTRAL KANSAS WHERE THE MID LEVEL CAP WILL
BE WEAKER AND THEN WILL DEVELOP BACK INTO SOUTHWESTERN KANSAS
ALONG THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS LIKELY WILL BE NEEDED AFTER 400 PM PRIMARILY SOUTH OF
A LINE FROM HAYS TO JOHNSON CITY.

01

In the hours before

Local storm report, Jul 3, 2:56 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     TSTM WND GST     LARNED                  38.18N 99.10W
07/03/2005  65 MPH           PAWNEE             KS   BROADCAST MEDIA

            REPORTED BY KSNW WEATHER LAB

&&

01

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
July 3, 6:40 AM CST
Where
Scott County, Scott State Park
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466664.